South Dakota, 2011

Flash Flooding and Hail in South Dakota, June 13, 2011

June 13, 2011 · NWS FSD · 8 events in 3 counties and zones

Thunderstorms produced large hail and flash flooding near part of Interstate 90 including the Mitchell area during the afternoon and evening of June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and flash flooding near part of Interstate 90 including the Mitchell area during the afternoon and evening of June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 10:40 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 13, 10:40 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUN 13 2011

.DISCUSSION...
MCS HAS MOVED EAST OF THE AREA AS OF 16Z. CIRRUS WILL GRADUALLY
ERODE ACROSS THE ERN CWA. AT THIS POINT...EXPECTATION IS THAT
POST-CONVECTIVE CU WILL FORM IN THE CLEARING AS SURFACE TEMPERATURES
APPROACH 70 DEGREES. THEREFORE HAVE KEPT TEMPERATURES IN THE LOWER
70S IN MOST AREAS AS INCREASED CLOUDS WILL LIKELY SLOW THE RISE OF
THE AFTERNOON. HOWEVER...SHOULD CU NOT FORM...THEN TEMPERATURES
WOULD RISE INTO THE MID TO UPPER 70S.

OTHERWISE CONVECTION CONTINUES TO FORM ALONG A BOUNDARY WEST OF THE
JAMES RIVER AND THEN DECREASE AS IT MOVE EAST OF THE JAMES. WITH
WEAK UPPER LEVEL FORCING FOR ASCENT...SEE NO REASON WHY CONVECTION
WILL NOT CONTINUE TO DEVELOP THROUGH THE AFTERNOON. 0 TO 6 BULK
SHEAR IS MARGINAL...SO EXPECTATION IS MOST CONVECTION WILL REMAIN
NON SEVERE ALTHOUGH AN ISOLATED CELL WEST OF THE JAMES COULD PRODUCE
MARGINALLY SEVERE HAIL. MORE ORGANIZED CONVECTION SHOULD DEVELOP
LATE AFTERNOON AND EVENING ALONG THE BOUNDARY WEST OF THE MISSOURI
AND MOVE EAST OF THE MISSOURI DURING THE EVENING. THESE STORMS COULD
ALSO BE MARGINALLY SEVERE ALTHOUGH SUPERCELLS ARE UNLIKELY.

ZFP AND PFM ALREADY UPDATED. /SCHUMACHER

&&

.AVIATION...
CONVECTION WILL CONTINUE ALONG AND WEST OF THE JAMES RIVER MUCH OF
THE AFTERNOON. IT WILL BE DISORGANIZED AND IS GENERALLY EXPECTED TO
WEAKEN AS IT MOVES EAST ALTHOUGH AN ISOLATED CELL COULD REACH I29.
MORE ORGANIZED CONVECTION LIKELY TO DEVELOP ALONG THE BOUNDARY WEST
OF THE MISSOURI AND THESE SHOULD SLOWLY MOVE EAST THROUGH THE
EVENING. WHERE CU FORM DURING THE EARLY AFTERNOON...WILL SEE CIGS
FROM 3000 TO 4000 FT. VSBYS EXPECTED TO BE VFR EXCEPT IN STRONGEST
CELLS.

OVERNIGHT...WITH LACK OF MIXING AGAIN TODAY...EXPECT THAT STRATUS
WIL FORM OVER MUCH OF THE AREA PRODUCING WIDESPREAD CIGS BELOW 2000
FT AND AREAS OF LIGHT FOG. THE STRATUS IS EXPECTED TO BE AROUND
THROUGH MUCH OF TUESDAY MORNING. /SCHUMACHER

&&

.PREV DISCUSSION...
LINE OF CONVECTION CURRENTLY ONGOING FROM EASTERN NORTH DAKOTA
EXTENDING SOUTHWARD INTO NORTH CENTRAL NEBRASKA VERY EARLY THIS
MORNING...AND CONTINUING TO PUSH TO THE EAST. AS HAS BEEN THE TREND
FOR THE PAST COUPLE OF DAYS...ALMOST ALL MODELS CONTINUE TO BE
CLUELESS ON OVERALL PLACEMENT AND TIMING OF CONVECTION...WHICH LENDS
MUCH UNCERTAINTY TO FORECASTING FUTURE CONVECTION OVER THE NEXT FEW
DAYS. CONVECTION OVERNIGHT FORMED ALONG THE LOW LEVEL JET/LOW TO MID
LEVEL WARM AIR ADVECTION/INSTABILITY AXIS...AND AS THIS FORCING
PULLS TO THE NORTH AND WEAKENS OVER OUR AREA THROUGH THE MORNING
HOURS...EXPECT THE CONVECTION TO FOLLOW SUIT...GENERALLY PULLING TO
THE NORTH AND DIMINISHING IN COVERAGE. ANTICIPATE THAT ONCE THIS
CONVECTION WINDS DOWN OVER OUR AREA WE WILL SEE A BREAK IN THE
ACTIVITY UNTIL THE AFTERNOON...AS LIFT/850 THETA E ADVECTION
INCREASES OUT AHEAD OF A MID LEVEL WAVE TRACKING OUT OF NEBRASKA IN
THE LATE AFTERNOON. WITH THIS...THINK THAT CONVECTION WILL DEVELOP
OVER NEBRASKA IN THE AFTERNOON ALONG THE NOSE OF THE LOW LEVEL JET
THEN PUSH INTO OUR SOUTH AND EAST DURING THE LATE AFTERNOON AND
EVENING. MUCAPE CAPE VALUES IN OUR SOUTH WILL BE 2000 J/KG PLUS
DURING THE AFTERNOON...WITH EFFECTIVE SHEAR OF AROUND 40 KTS...SO
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE A
POSSIBILITY. WITH CLOUDS/POSSIBLE SHOWERS/SOUTHEASTERLY LOW LEVEL
FLOW...TEMPERATURES WILL REMAIN BELOW NORMAL...RANGING FROM THE
LOWER 70S IN OUR NORTHEAST TO MID/UPPER 70S OVER THE JAMES RIVER
VALLEY THROUGH THE MISSOURI RIVER CORRIDOR.

THE MID LEVEL WAVE PULLS ACROSS OUR SOUTH AND EAST TONIGHT...KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THAT AREA THROUGH THE
EVENING...THEN TAPERING OFF LATER AT NIGHT. LOWS WILL BE MILD...IN
THE UPPER 50S TO LOWER 60S.

THE MAIN UPPER LEVEL TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH TO
THE EAST ON TUESDAY...WITH A POSSIBLE CLOSED UPPER LEVEL LOW
TRACKING ACROSS THE NORTHERN PLAINS ON TUESDAY NIGHT INTO EARLY ON
WEDNESDAY. STRONGEST DIV Q/UPPER LEVEL DIVERGENCE SWINGS ACROSS OUR
NORTH AND EAST LATE ON TUESDAY AND TUESDAY NIGHT...SO KEPT HIGHEST
POPS OVER THAT AREA DURING THAT TIME FRAME. SOME MODEL DIFFERENCES
WITH RESPECT TO PLACEMENT OF BEST DYNAMICS...AND RESULTANT QPF
FIELDS...BUT STILL APPEARS THAT SOME PLACES COULD GET HEAVY RAINFALL
DURING THE LATE TUESDAY/EARLY WEDNESDAY TIME FRAME. TEMPERATURES ON
TUESDAY WILL BE SIMILAR TO TODAYS...THOUGH MAYBE A SHADE COOLER
DEPENDENT ON RAINFALL...IN THE LOWER TO MID 70S. THE UPPER LEVEL LOW
WILL PULL OFF TO THE EAST LATER ON WEDNESDAY...WITH
SHOWER/THUNDERSTORM ACTIVITY ENDING FROM WEST TO EAST. WITH THE
PASSAGE OF A SURFACE BOUNDARY AND ENHANCED MIXING ON A
NORTHWESTERLY LOW LEVEL FLOW AND DECREASING CLOUDS...IT WILL BE A
SLIGHTLY WARMER DAY...IN THE MID 70S TO NEAR 80.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 13, 10:49 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUN 13 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON...PRIMARILY ALONG AND WEST OF THE JAMES RIVER. DURING
THE EVENING...A FEW OF THESE STORMS MAY MOVE EAST TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
STORM WEST OF INTERSTATE 29 MAY PRODUCE UP TO QUARTER SIZE HAIL
THROUGH 8 PM. AFTER 8 PM...STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD
STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA
ON TUESDAY AFTERNOON INTO EARLY ON WEDNESDAY. THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 8 PM WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 11:45 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             MITCHELL                43.73N 98.03W
06/13/2011  M0.50 INCH       DAVISON            SD   TRAINED SPOTTER

&&

MDB

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood. Local standard time, as filed.

Hail, Aurora

When
June 13, 12:34 PM CST
Where
Aurora County, 2.43 mi SE of Plankinton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.700, -98.440

Hail, Aurora

When
June 13, 12:45 PM CST to 12:55 PM CST
Where
Aurora County, 2.5 mi E of Plankinton
Measured
1.25 in hail
Reported by
Public
Coordinates
43.720, -98.430

Hail, Davison

When
June 13, 1:20 PM CST
Where
Davison County, 4.05 mi W of Mt Vernon
Measured
1.5 in hail
Reported by
Public
Coordinates
43.730, -98.330

Large hail covered the ground to a depth of 3 inches. The hail damaged crops in the area, but the amount of crop damage was not known.

Hail, Davison

When
June 13, 1:23 PM CST
Where
Davison County, 3.08 mi WSW of Mt Vernon
Measured
1.75 in hail
Reported by
Public
Coordinates
43.710, -98.310

Hail, Davison

When
June 13, 1:47 PM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.730, -98.030

Hail, Davison

When
June 13, 2:10 PM CST
Where
Davison County, 2.81 mi N of Loomis
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -98.090

Flash Flood, Hanson

When
June 13, 5:00 PM CST to 8:00 PM CST
Where
Hanson County, 3 mi E of Riverside to 1 mi NNE of Plano
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.720, -97.890

Heavy rainfall estimated at 3 inches falling on saturated ground caused flash flooding of numerous fields and some roads.

Flash Flood, Davison

When
June 13, 7:00 PM CST to 8:30 PM CST
Where
Davison County, 2.5 mi W of Betts to 5.18 mi NNE of Mt Vernon
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.700, -98.200

Heavy rainfall produced flash flooding which flooded fields, a few roads, and washed out a bridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322772, 322773, 322785, 322786, 322787, 322789, 322793, 322795.